Alert archive / Montana / Red Flag Warnings in 2012
Red Flag Warning 15, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Aug 6, 2012, 3:20 AM MDT for 11 counties in Montana. It took effect at Aug 6, 2012, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2012, 3:20 AM MDT (09:20 UTC)
- In effect from
- Aug 6, 2012, 12:00 PM MDT
- Expired
- Aug 6, 2012, 8:53 PM MDT
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
Counties Broadwater County, MT, Cascade County, MT, Fergus County, MT, Gallatin County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Meagher County, MT, Pondera County, MT, Powell County, MT, Teton County, MT
The radar
The Great Falls radar (KTFX), 59 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4376 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
063 WWUS85 KTFX 060920 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 320 AM MDT MON AUG 6 2012 MTZ112-115-061030- /O.CAN.KTFX.FW.A.0009.120806T1800Z-120807T0600Z/ EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY COUNTIES-CHOUTEAU AND FERGUS COUNTIES- 320 AM MDT MON AUG 6 2012 ...FIRE WEATHER WATCH IS CANCELLED FOR DRY THUNDERSTORMS WITH GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 112 AND 115... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE FIRE WEATHER WATCH. SCATTERED DRY THUNDERSTORMS ARE NO LONGER EXPECTED ACROSS ZONES 112 AND 115. HOWEVER...ISOLATED THUNDERSTORMS AND LIGHTNING STRIKES ARE STILL POSSIBLE. $$ MTZ114-116>118-062130- /O.UPG.KTFX.FW.A.0009.120806T1800Z-120807T0600Z/ /O.NEW.KTFX.FW.W.0015.120806T1800Z-120807T0600Z/ LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY MOUNTAIN FRONT- LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 320 AM MDT MON AUG 6 2012 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR DRY THUNDERSTORMS WITH GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 114...116...117 AND 118... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING FOR DRY THUNDERSTORMS WITH GUSTY OUTFLOW WINDS...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...FIRE WEATHER ZONES 114...116...117 AND 118. * THUNDERSTORMS...STORMS ARE EXPECTED TO BE A MIX OF WET AND DRY TYPES WITH SOME LOCATIONS SEEING LITTLE PRECIPITATION. * OUTFLOW WINDS...VERY DRY CONDITIONS BETWEEN CLOUD BASES AND THE GROUND WILL HELP ENHANCE STORM OUTFLOW WINDS...WITH GUSTS OF 40 TO 45 MPH OR HIGHER POSSIBLE WITH SOME STORMS. * IMPACTS...RAPID FIRE GROWTH WILL BE POSSIBLE WITH ANY UNCONTROLLED FIRES. NEW FIRE STARTS FROM LIGHTNING MAY GROW QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GREATFALLS
2 follow-up statements
836 WWUS85 KTFX 061951 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 151 PM MDT MON AUG 6 2012 MTZ114-116>118-070600- /O.CON.KTFX.FW.W.0015.000000T0000Z-120807T0600Z/ LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY MOUNTAIN FRONT- LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 151 PM MDT MON AUG 6 2012 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR DRY THUNDERSTORMS WITH GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 114...116...117 AND 118... A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. * AFFECTED AREA...FIRE WEATHER ZONES 114...116...117 AND 118. * THUNDERSTORMS...STORMS ARE EXPECTED TO BE A MIX OF WET AND DRY TYPES WITH SOME LOCATIONS SEEING LITTLE PRECIPITATION. * OUTFLOW WINDS...VERY DRY CONDITIONS BETWEEN CLOUD BASES AND THE GROUND WILL HELP ENHANCE STORM OUTFLOW WINDS...WITH GUSTS OF 40 TO 45 MPH OR HIGHER POSSIBLE WITH SOME STORMS. * IMPACTS...RAPID FIRE GROWTH WILL BE POSSIBLE WITH ANY UNCONTROLLED FIRES. NEW FIRE STARTS FROM LIGHTNING MAY GROW QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GREATFALLS
312 WWUS85 KTFX 070253 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 853 PM MDT MON AUG 6 2012 MTZ114-116>118-070400- /O.CAN.KTFX.FW.W.0015.000000T0000Z-120807T0600Z/ LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY MOUNTAIN FRONT- LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 853 PM MDT MON AUG 6 2012 ...RED FLAG WARNING IS CANCELLED FOR LOW HUMIDITIES AND DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 114...116...117 AND 118... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE RED FLAG WARNING FOR LOW HUMIDITIES AND DRY THUNDERSTORMS. THE RED FLAG WARNING HAS BEEN CANCELLED...AS HUMIDITIES HAVE RECOVERED A BIT THIS EVENING...AND THE THREAT FOR DRY THUNDERSTORMS HAS DIMINISHED. $$ HTTP://WEATHER.GOV/GREATFALLS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 5, 10:35 PM MDT, 4 hours 45 minutes earlier.
Area forecast discussion, Aug 5, 10:35 PM MDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1035 PM MDT SUN AUG 5 2012 UPDATED AVIATION .UPDATE... CURRENT SATELLITE IMAGERY SHOWS FAR NORTHERN EDGE OF MONSOONAL MOISTURE PLUME HAS REACHED SOUTHWEST MT BUT AREA OF PLUME THAT IS ACTUALLY PRODUCING PRECIPITATION IS STILL OVER SOUTHERN THIRD OF IDAHO. SOME OF THOSE SHOWERS/THUNDERSTORMS MAY MAKE IT INTO PORTIONS OF SOUTHWEST MT AROUND DILLON/WEST YELLOWSTONE DURING THE OVERNIGHT HOURS WHILE REST OF REGION REMAINS DRY. ONLY FORECAST ADJUSTMENTS WERE TO SLIGHTLY RAISE EXPECTED LOW TEMPERATURES AS COOLING HAS BEEN A BIT SLOW THIS EVENING. WARANAUSKAS && .DISCUSSION... TONIGHT THROUGH TUESDAY...AN UPPER RIDGE WILL DEVELOP OVER THE AREA LATER TONIGHT AND THIS WILL LEAD TO GENERALLY CLEAR SKIES. THE UPPER RIDGE WILL WEAKEN MONDAY AND MONDAY NIGHT AS A WEATHER DISTURBANCE ALOFT SLOWLY MOVES THROUGH THE FORECAST AREA. MONSOONAL MOISTURE WILL ACCOMPANY THE WEATHER DISTURBANCE AND THIS COUPLED WITH AN UNSTABLE AIRMASS WILL LEAD TO A FEW THUNDERSTORMS. CONDITIONS LOOK IN PLACE FOR A THREAT OF GUSTY WINDS WITH THE THUNDERSTORMS AND WILL ADD THIS TO THE FORECAST. COULD SEE GUSTS OF 40 TO 50 MPH. ON TUESDAY WITH THE UPPER RIDGE REBUILDING EXPECT A RETURN TO DRY CONDITIONS AND MOSTLY SUNNY SKIES. BLANK TUESDAY NIGHT THROUGH SUNDAY...THE LARGE SCALE UPPER LEVEL RIDGE CENTERED OVER THE FOUR CORNERS REGION WILL DOMINATE THE WEATHER PATTERN THROUGH THE LONG TERM PERIOD. SOUTHWEST FLOW DOMINATE THE FLOW PATTERN ALOFT AS THE RIDGE AXIS CONTINUES TO REMAIN CENTERED OVER CENTRAL AND EASTERN MONTANA. LATE FRIDAY AND SATURDAY A SLIGHT CHANCE OF SHOWERS AS AN UPPER LEVEL SHORTWAVE MOVES ACROSS THE CANADIAN ROCKIES...PUSHING THE RIDGE AXIS FURTHER EAST...AND POSSIBLY BRINGING SOME MOISTURE AND INSTABILITY TO THE AREA. THIS WILL GIVE THE ONLY ALBEIT SLIGHT CHANCE OF WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGHOUT THE LONG TERM PERIOD. OTHERWISE THE ONLY CHANCE OF ISOLATED THUNDERSTORMS WILL BE DUE TO WEAK POCKETS OF MONSOONAL MOISTURE THAT MOVE UP THE THE SPINE OF THE ROCKY MOUNTAINS. WILL CONTINUE TO KEEP POPS SLIGHTLY LOWER THAN CLIMATOLOGICAL AVERAGES...MAINLY DUE TO THE WEAK PRESENCE OF MONSOONAL MOISTURE...WHILE TEMPERATURES REMAIN ABOVE SEASONAL AVERAGES DUE TO THE STRONG RIDGE THAT IS EXPECTED TO REMAIN IN PLACE THROUGH THE BULK OF THE EXTENDED. SUK && .AVIATION... UPDATED 0500Z. VFR CONDITIONS WILL BE PREDOMINANT THROUGH MONDAY. SOUTHWESTERLY FLOW WILL BEGIN TO INCREASE LATE TONIGHT WITH SOME INCREASING HIGH CLOUDS OVER SOUTHWEST MONTANA. OTHERWISE...LIGHT WINDS AND CLEAR SKIES ARE ANTICIPATED. INCREASING MOISTURE AND WEAK SHORTWAVE ENERGY ON MONDAY WILL SET THE STAGE FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...ESPECIALLY OVER SOUTHWEST MONTANA INCLUDING KBZN AND KHLN AS EARLY AS 20Z. THE THREAT FOR THUNDERSTORMS WILL MOVE INTO NORTH-CENTRAL MONTANA LATER MONDAY AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY CONTAIN GUSTY AND ERRATIC OUTFLOW WINDS. MLV && .FIRE WEATHER... STILL EXPECT ISOLATED TO SCATTERED THUNDERSTORMS MONDAY AFTERNOON AND EVENING. LITTLE OR NO PRECIPITATION WILL ACCOMPANY MOST THUNDERSTORMS ALTHOUGH LOCAL WETTING RAINS ARE NOT OUT OF THE QUESTION. THERE WILL ALSO BE A POTENTIAL OF GUSTY WINDS WITH THUNDERSTORMS. DUE TO THE POSSIBILITY OF DRY THUNDERSTORMS WITH GUSTY WINDS ALONG WITH THE LIKELIHOOD OF VERY LOW MINIMUM RELATIVE HUMIDITIES AND VERY WARM TEMPERATURES..HAVE ISSUED A FIRE WEATHER WATCH FOR MONDAY AFTERNOON AND EVENING WITH THE EXCEPTION OF NORTH CENTRAL MONTANA. FOR NORTH CENTRAL MONTANA THERE APPEARS TO BE LESS OF A THREAT OF DRY THUNDERSTORMS SO DID NOT INCLUDE THAT AREA IN THE WATCH. TUESDAY VERY LOW MINIMUM RELATIVE HUMIDITIES AND VERY WARM TEMPERATURES WILL CONTINUE. ALTHOUGH THUNDERSTORMS ARE NOT EXPECTED ON TUESDAY DO EXPECT WEST TO NORTHWEST WINDS OF 10 TO 15 MPH FOR MOST OF THE LOW ELEVATIONS. HIGHER ELEVATIONS WILL LIKELY SEE A LITTLE STRONGER WINDS. SINCE WINDS ARE NOT FORECAST TO BE ALL THAT STRONG DID NOT ISSUE A FIRE WEATHER WATCH FOR TUESDAY BUT THIS SITUATION WILL CONTINUE TO BE MONITORED. && .PRELIMINARY POINT TEMPS/POPS... GTF 58 95 61 94 / 0 10 20 10 CTB 54 92 57 90 / 0 10 20 10 HLN 58 92 59 94 / 0 20 20 10 BZN 52 92 51 92 / 0 20 20 10 WEY 42 80 41 82 / 0 20 20 10 DLN 54 88 51 89 / 10 20 20 10 HVR 54 97 59 93 / 0 10 20 10 LWT 53 91 56 89 / 0 10 20 10 && .TFX WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING BEAVERHEAD...BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA... EASTERN TETON...FERGUS...GALLATIN...JEFFERSON...JUDITH BASIN... LIBERTY...MADISON...MEAGHER...NORTHERN ROCKY MOUNTAIN FRONT... SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE. && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 5, 2:52 PM MDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 252 PM MDT SUN AUG 5 2012 MTZ008>010-012>015-044>046-048>055-062100- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE- LIBERTY-EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 252 PM MDT SUN AUG 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FIRE WEATHER WATCH IS IN EFFECT FOR MONDAY AFTERNOON AND EVENING FOR LOW RELATIVE HUMIDITIES..VERY WARM TEMPERATURES..AND THE POTENTIAL THUNDERSTORMS WITH VERY LITTLE OR NO RAINFALL AND GUSTY WINDS. VERY DRY..WARM AND BREEZY CONDITIONS ARE EXPECTED OVER ALL BUT FAR SOUTHWEST MONTANA ON TUESDAY. FIRE WEATHER INTERESTS WILL NEED TO MONITOR THE SITUATION CLOSELY AS CRITICAL FIRE WEATHER CONDITIONS COULD DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ011-047-062100- HILL-BLAINE- 252 PM MDT SUN AUG 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY VERY DRY..WARM AND BREEZY CONDITIONS ARE EXPECTED OVER ALL BUT FAR SOUTHWEST MONTANA ON TUESDAY. FIRE WEATHER INTERESTS WILL NEED TO MONITOR THE SITUATION CLOSELY AS CRITICAL FIRE WEATHER CONDITIONS COULD DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Red Flag Warnings in Montana, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.